Minnesota, 2024

Excessive Heat in Minnesota, July 14, 2024

July 14, 2024 · NWS ABR · 1 event in 1 county or zone

High heat and humidity shifted into western Minnesota on Sunday July 14th, with a heat index of 110 degrees observed during the afternoon in Correll Minnesota.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High heat and humidity shifted into western Minnesota on Sunday July 14th, with a heat index of 110 degrees observed during the afternoon in Correll Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 14, 11:35 AM CST, 25 minutes earlier. Its key messages:

  • Potential for strong to severe storms this evening and continuing through the overnight hours. Main threats include, hail up to 2" in diameter, wind gusts between 60-70 mph (higher gusts possible), and tornadoes.
  • Hot conditions continuing today, with highs in the upper 80s to upper 90s. Heat indices will range from 90 to perhaps 100 degrees with the hottest conditions expected across central SD.
  • Temperatures will moderate with lower humidity for the first half of next week before readings warm back up toward the end of the week.
Area forecast discussion, Jul 14, 11:35 AM CST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1235 PM CDT Sun Jul 14 2024

.KEY MESSAGES...

- Potential for strong to severe storms this evening and
  continuing through the overnight hours. Main threats include,
  hail up to 2" in diameter, wind gusts between 60-70 mph (higher
  gusts possible), and tornadoes.

- Hot conditions continuing today, with highs in the upper 80s to
  upper 90s. Heat indices will range from 90 to perhaps 100
  degrees with the hottest conditions expected across central SD.

- Temperatures will moderate with lower humidity for the first
  half of next week before readings warm back up toward the end
  of the week.

&&

.UPDATE...
Issued at 1230 PM CDT Sun Jul 14 2024

Aviation discussion updated below for the 18Z TAFs.

UPDATE Issued at 1043 AM CDT Sun Jul 14 2024

Much more sunshine expected across the region today compared to
yesterday, as highs rise into the upper 80s to upper 90s across
the region. Hottest temps forecast across central SD, where heat
indices may flirt with 100 degrees. Latest CAMs continue to hold
off the majority of convective potential over the CWA until this
evening/overnight. Current PoPs pretty much tell this story
already, so no big changes to daytime precip chances through 00Z.

&&

.SHORT TERM /TODAY THROUGH MONDAY AFTERNOON/...
Issued at 312 AM CDT Sun Jul 14 2024

As of 3:00AM satellite imagery shows a shortwave over the Northern
Plains and vort max over southern ND which is aiding in quite the
bowing linear system that continues to push east/southeast over
central SD. This line produced 70-80mph+ wind gusts along the way.
This system will continue to track towards the southeast and into
Southeastern SD within the next few hours.

Northwest flow continues aloft over the Northern Rockies through the
Northern Plains, north of a large and persistent mid level high over
the southwestern CONUS. This is leading to ongoing shortwave pulses
and moderate winds aloft as this pattern continues. By this evening
into the overnight, a stronger shortwave moves in from the northwest
and over the northern Rockies and eastward over the Northern Plains.
This shortwave will continue to push east and over the eastern
Dakotas/MN through Monday. At the surface, the frontal boundary will
be south of the CWA with a high pressure system over ND by 12Z. By
this afternoon, this front will lift as a warm front (associated
with a low over eastern Montana) with much of northeastern SD to the
north of the front. By this evening, the center of the low moves
over ND with the warm front pushing more north/northeast and a
surface trough setting up over central SD, south of this low. This
low will sink southeastward with the center of the low over north
central SD by 12Z along with its cold front.

We still have a fair amount of instability being in this moist air
mass as ML/MUCAPE values this evening will be 2000-3000 j/kg and
even still 1500-2000+j/kg into the overnight, per HREF, with RAP
values trending a little higher. Low and mid level lapse rates are
quite steep across the CWA and bulk shear between 40-50kts out of
the northwest, increasing to 50-60+kts late tonight as a LLJ ramps
up. With this synoptic and meso setup, instability will easily be
able to punch through the cap as HREF 2-5km UH>75 (organized
convection) and UH>150 (right mover supercells) paintballs do show
these discrete cells starting this late afternoon/evening (around
the trough)with large hail, over 2" possible, being main threat
along with that threat of tornadoes as SPC has a 2% risk. RAP
hodographs do show a nice low level curvature becoming more long
and straight. HREF then shows more of a linear system moving in from
ND tonight into the overnight as the LLJ/shear ramps up with shear
becoming more parallel to the front. This would make it more of a
wind threat with gusts of 60-70+ mph, especially if we get more of a
bowing effect within the system like we did this morning. CAMs are
not really showing the discrete cell setup but NAM Nest/HIRES
ARW/NSSL WRF do a good job with the timing and areal coverage of
this possible bowing system. Due to this threat, a Slight Risk (2/5)
of severe storms cover most of the CWA with a with a Marginal Risk
(1/5) over south central SD this afternoon through late tonight.
This includes a 15% hatched area for wind, meaning wind gusts could
be over 74kts, along with a 15% hatched area for hail. Overall pops
range from 30-60%, highest over the eastern CWA with the possible
linear system.

Temps did not get as warm as what the NBM had on Saturday, this was
mostly due to the smoke aloft, creating a thick haze. This looks to
be the main story for today as elevated smoke continues over the
Northern Plains per HRRR elevated smoke model. This will decrease
our highs a good 3 degrees with highs ranging in the upper 80s east
of the James River to the lower to mid 90s west of here with
possible upper 90 readings across south central SD. Heat indices to
the upper 90s and isolated areas around 100 are possible across
south central SD. A bit cooler behind the cold front for Monday with
highs in the 80s.

&&

.LONG TERM /MONDAY EVENING THROUGH SATURDAY/...
Issued at 312 AM CDT Sun Jul 14 2024

Very little in the way of change to the extended part of the
forecast right now. See below for the previous shift's discussion
covering the extended forecast.

(previous shift's discussion:
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 311 PM CDT Sat Jul 13 2024)

The main theme in this period will be the return of a drier, cooler
air mass into the region behind a departing convectively producing
disturbance early in this term. Mid level flow across our region
will remain quasi-zonal early at the start of this period Monday
morning as an expansive mid level anticyclone remains centered over
the Four Corners region. Guidance continues to prog embedded mid
level shortwave energy tracking through our region early Monday.
Combining this with the passage of a cold front will lead to
scattered convection across the region and in our forecast area.
Monday morning should continue to feature leftover convection that
will be departing the eastern fringes of our forecast area. Can't
rule out additional isolated convection later in the day as the
frontal boundary sags farther south through the CWA. Some hi-res
guidance suggests this scenario as favorable instability and deep
layer shear will remain present. However, at this time blended
guidance is going with dry conditions by Monday afternoon, so we'll
stick with that trend.

The deeper upper trough axis will work through the Upper Midwest and
western Great Lakes on Monday. This will help to shove the sfc
frontal boundary farther south and east with sfc high pressure
building in across the Dakotas by Monday afternoon and Monday night.
Cold air advection will take over driving in a much cooler and drier
air mass. The center of the high will shift southeastward across the
central and eastern Dakotas on Tuesday and looks to remain fairly
persistent trough at least midweek, perhaps even a bit longer than
that. The aforementioned mid level anticyclone over the Four Corners
is progged by longer range guidance and the clusters to amplify
northward across the Northern Rockies/Northern High Plains into
Western Canada. This will lead to mainly dry and relatively cool
northwesterly flow aloft across our region until the end of the
week. Parts of our region will likely get into return flow once the
sfc high shifts farther east of our area late in the week. Warmer
temperatures and perhaps a touch more humidity will return late in
the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1230 PM CDT Sun Jul 14 2024

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast through the TAF period. Widely
scattered TSRA/+TSRA are possible across the region late tonight,
and have included VCTS to account for this. Severe storms are
possible with surface wind gusts over 50 knots. MVFR CIGs and IFR
VSBY are possible in any stronger storms that move over a
terminal.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...MMM
LONG TERM...Dorn
AVIATION...TMT
Hazardous weather outlook, Jul 14, 2:43 AM CST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
343 AM CDT Sun Jul 14 2024

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
343 AM CDT Sun Jul 14 2024 /243 AM MDT Sun Jul 14 2024/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a Slight Risk (2/5) for severe weather starting late this
afternoon through the overnight hours for much of the forecast area.
Main threats include: two inch diameter hail or larger, 60-70 mph
wind gusts, and tornadoes.

Highs will range in the upper 80s to the upper 90s. Heat indices will
be from 90 to around 100, hottest over south central SD.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

In the hours before

Local storm report, Jul 14, 10:03 AM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1103 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     Tstm Wnd Gst     4 NW Lantry             45.06N 101.47W
07/14/2024  M65 MPH          Dewey              SD   Mesonet

            Mesonet station LANS2 Bear Creek. Time
            estimated based on radar data.

&&

RV
Local storm report, Jul 14, 10:08 AM CST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1108 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     Tstm Wnd Gst     4 NW Lantry             45.05N 101.47W
07/14/2024  E80 MPH          Dewey              SD   Public

            Trees uprooted/damaged. Time estimated based
            on radar data.

&&

RV
Local storm report, Jul 14, 10:39 AM CST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1139 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     Tstm Wnd Dmg     1 NNW Fort Pierre       44.37N 100.38W
07/14/2024                   Stanley            SD   Public

            Six 20X20 foot doors blown off local
            construction company shop. Time estimated
            based on radar data.

&&

RV
Local storm report, Jul 14, 10:42 AM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1142 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     Tstm Wnd Dmg     1 NNW Fort Pierre       44.37N 100.38W
07/14/2024                   Stanley            SD   Emergency Mngr

            Damage to grain bins at local agricultural
            service. Time estimated based on radar data.

&&

RV
Local storm report, Jul 14, 10:47 AM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1147 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     Tstm Wnd Dmg     Fort Pierre             44.36N 100.38W
07/14/2024                   Stanley            SD   Emergency Mngr

            Several campers/travel trailers damaged or
            overturned at local business. Time estimated
            based on radar data.

&&

RV
Local storm report, Jul 14, 10:54 AM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1154 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     Tstm Wnd Dmg     1 NNW Fort Pierre       44.37N 100.38W
07/14/2024                   Stanley            SD   Emergency Mngr

            Corrects the time from the previous tstm wnd
            dmg report from 1 NNW Fort Pierre. Damage to
            grain bins at local agricultural service.
            Time estimated based on radar data.

&&

RV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Big Stone

When
July 14, 12:00 PM CST to 7:00 PM CST
Where
Big Stone forecast zone
Reported by
Mesonet
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183029.